Alabama, 2023Flash Flooding in Alabama, July 21, 2023
July 21, 2023 · NWS HUN · 11 events in 2 counties and zones
5 in Harvest, AL. This heavy rainfall caused widespread flash flooding, closing roads, and water into several homes in Harvest, Monrovia, and portions of North Huntsville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms repeatedly moved across from NW to SE across Central Madison County, dumping in excess of 7.5 in Harvest, AL. This heavy rainfall caused widespread flash flooding, closing roads, and water into several homes in Harvest, Monrovia, and portions of North Huntsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 2:18 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 21, 2:18 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
318 AM CDT Fri Jul 21 2023
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Today)
Issued at 317 AM CDT Fri Jul 21 2023
This morning has been a consistent train of showers and storms
across portions of southern middle TN and north AL. A storm or two
has been strong, otherwise they have been producing frequent
lightning, heavy rainfall and gusty winds. Monitoring for flooding
concerns where showers/storms have tracked along the same spots
this morning and yesterday evening as well. WPC does have the
entire area in a Slight ERO for today as there is more rain on the
way to further enhance flooding concerns.
W/NW flow aloft will allow for another shortwave to dip into the
TN Valley to keep convection going this morning ahead of a cold
front. There will be plenty of moisture in place ahead of these
features moving in, with PWATS just under 2" and dewpoints in a
muggy mid/upper 70s. Combined with CAPE 1,500-2,000 J/kg,
expecting a few strong to severe storms with strong/damaging winds
and heavy rainfall as the primary concern with a low end threat of
tornadoes due to weak shear in place.
SPC has the entire TN Valley in a Slight risk in their Day 1
Outlook for the concern of the MCS currently in the Plains,
re-intensifying and heading into the region. This afternoon,
despite the cloud cover, CAPE will increase toward 3,000 J/kg and
mid level winds increase to 40-50kts and high PWATS remain in
place. This will provide another opportunity for strong to severe
storms to move through the TN Valley and again, increase the
threat of flooding. Once again strong/damaging winds and heavy
rainfall will be the primary concerns.
There is still timing and coverage disagreements among models thus
still hard to pin point down exact timing.
High temps are probably overdone with the amount of cloud cover
and rainfall expected, but regardless with dewpoints this high in
the mid/upper 70s muggy conditions are expected thus a heat index
around 100 will be felt across the board.
Keep heat and severe weather safety in mind today and make sure to
have more than one way to receive warnings and weather updates.
&&
.SHORT TERM...
(Tonight through Saturday night)
Issued at 317 AM CDT Fri Jul 21 2023
Precip chances will linger through tonight and into early Saturday
morning before coming to an end and finally being able to put a
dry forecast in. Overnight lows will be in the upper 60s. As for
Saturday's daytime highs, they will only be in the mid 80s thanks
to the passage of the cold front and the lingering cloud cover
and earlier rainfall. High pressure will build in behind the
front and help drier air filter in, keeping conditions dry into
Saturday night.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 317 AM CDT Fri Jul 21 2023
Other than perhaps some upper level clouds streaming overhead
through Monday, no rain is anticipated. Model guidance also
alludes to a "cooler" period from Sunday through Monday, as highs
merely reach the lower to upper 80s on Sunday and mid 80s to
around 90 degrees on Monday. Low temperatures are expected to drop
into the 60s each night as well.
An upper level ridge will gradually build into the Southeast from
the west through the work week. Surface high pressure will also
maintain its hold through much of the week. However, this feature
looks to begin to shift east by midweek, resulting in the return
of southerly flow into the region and increased moisture. Overall,
expect a dry first part of the week followed by low chances
(15-20%) of diurnally-driven showers and storms Thursday
afternoon. Not expecting severe weather at this time.
Additionally, temperatures will gradually increase through the
period. Highs are forecast to begin in the upper 80s to lower 90s
Tuesday afternoon and then warm into the lower to mid 90s by
Thursday afternoon. Heat indices along and west of the I-65
corridor may reach the upper 90s to around 105 degrees on
Thursday. Expecting lows to follow a similar warming pattern, with
values merely dropping into the upper 60s to lower 70s by
Wednesday night.
&&
.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Fri Jul 21 2023
Overall, VFR weather is forecast for much of the TAF. However,
periods of inclement conditions are also expected, given a very
moist and unstable lower atmosphere, passing upper level support,
and an approaching cold front, helping to maintain rain chances.
In the overnight, convection forming over the Mid South should
move across this area before daybreak Fri, with more showers/
storms expected. The best chances of convection, with CIGs
and/or VSBY minimums reduced. Light southerly winds overnight will
become SW Fri morning, from the west in the afternoon, then from
the north Fri night. Winds in and near stronger storms/heavier
showers will be erratic and gusty.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...JMS
SHORT TERM....JMS
LONG TERM....26
AVIATION...RSB
In the hours before
Special weather statement, Jul 20, 11:19 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1219 AM CDT Fri Jul 21 2023
ALZ005-006-TNZ096-210600-
Madison AL-Limestone AL-Lincoln TN-
1219 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and southwestern Lincoln Counties
through 100 AM CDT...
At 1218 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 13 miles south of Pulaski, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwestern Huntsville, Madison, Athens, Meridianville, Hazel Green,
Ardmore, Harvest, Elkmont, French Mill and Elkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3494 8650 3469 8678 3496 8716 3500 8711
3499 8707 3499 8684 3505 8683
TIME...MOT...LOC 0518Z 297DEG 21KT 3501 8695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMSSpecial weather statement, Jul 21, 2:58 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 AM CDT Fri Jul 21 2023
ALZ001-005-210945-
Lauderdale AL-Limestone AL-
358 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of Limestone and
northeastern Lauderdale Counties through 445 AM CDT...
At 358 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving southeast at 35
mph.
HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Rogersville, Ardmore, Lexington, Tanner, Harvest, Elkmont,
Anderson, Lester and Good Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8678 3485 8678 3462 8694 3493 8748
3501 8742
TIME...MOT...LOC 0858Z 300DEG 30KT 3497 8732
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JMSSpecial weather statement, Jul 21, 3:18 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
418 AM CDT Fri Jul 21 2023
ALZ006-008-009-211000-
Marshall AL-Madison AL-Jackson AL-
418 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of north central
Marshall, west central Jackson and southern Madison Counties through
500 AM CDT...
At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Huntsville, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Redstone Arsenal, Owens Cross Roads, Grant, Gurley,
Woodville, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3467 8670 3481 8660 3470 8614 3443 8627
TIME...MOT...LOC 0917Z 295DEG 21KT 3471 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMSFlash Flood, Madison
- When
- July 21, 4:15 AM CST to 11:00 AM CST
- Where
- Madison County, 0.57 mi E of Huntsville to 0.73 mi ENE of Huntsville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.730, -86.610
Water covering roads and entering homes near Downtown Huntsville.
Flash Flood, Madison
- When
- July 21, 4:57 AM CST to 11:00 AM CST
- Where
- Madison County, 1.7 mi E of Jeff to 2.11 mi E of Jeff
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.820, -86.690
At the intersection of Kelly Springs and Hwy 53, 6 inches of moving water covering the roadway.
Flash Flood, Madison
- When
- July 21, 5:15 AM CST to 11:00 AM CST
- Where
- Madison County, 3.16 mi ENE of Monrovia to 3.34 mi ENE of Monrovia
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.790, -86.670
Research Park North of Hwy 53 closed due to flooding. Depth of water 6-12 inches.
Flash Flood, Madison
- When
- July 21, 6:00 AM CST to 12:00 PM CST
- Where
- Madison County, 2.15 mi SSW of Cluttsville to 2.22 mi SSW of Cluttsville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -86.780
Social media report of water along and over the roadway at Oak Forest Neighborhood a mile south of Nick Davis Rd.
Flash Flood, Madison
- When
- July 21, 6:26 AM CST to 12:20 PM CST
- Where
- Madison County, 1.49 mi SSW of Cluttsville to 1.34 mi SSW of Cluttsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.810, -86.780
One to two feet of flowing water moving over the intersection of Nick Davis and Smith Vasser Road in Harvest. Time based on when the report was relayed.
Flash Flood, Madison
- When
- July 21, 6:32 AM CST to 12:28 PM CST
- Where
- Madison County, 2.66 mi ENE of Monrovia to 2.5 mi NE of Monrovia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.790, -86.680
Trained spotter reported a foot of water flowing over Blake Bottom Road near the intersection of Indian Creek Road.
Flash Flood, Madison
- When
- July 21, 7:05 AM CST to 1:00 PM CST
- Where
- Madison County, 2.04 mi W of Fletcher Chapel to 1.95 mi W of Fletcher Chapel
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.727, -86.706
House surrounded by water on Slaughter Road south of Farrow Road. Depth of water if 6-8 inches. Report relayed via social media.
Flash Flood, Madison
- When
- July 21, 7:08 AM CST to 1:00 PM CST
- Where
- Madison County, 1.7 mi E of Huntsville to 2.06 mi E of Huntsville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -86.590
Big Spring Park flooding downtown, with water well outside of its banks. Report relayed via social media.
Flash Flood, Limestone
- When
- July 21, 7:25 AM CST to 1:00 PM CST
- Where
- Limestone County, 1.38 mi N of Capshaw to 1.56 mi N of Capshaw
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.790, -86.800
Running water over roadway in Rock Creek Subdivision. Report relayed via social media. Depth of water 6-8 or more.
Flash Flood, Madison
- When
- July 21, 7:30 AM CST to 1:20 PM CST
- Where
- Madison County, 1.79 mi SW of Jeff to 1.83 mi SW of Jeff
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.800, -86.740
Portions of Douglass Road washed out near Pettus Road. Report relayed via media. Time estimated based on radar.
Flash Flood, Madison
- When
- July 21, 7:30 AM CST to 1:20 PM CST
- Where
- Madison County, 0.89 mi SE of Cluttsville to 1.23 mi ESE of Cluttsville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.820, -86.760
Water over the roadway at Orville Smith Road and English Elm Road. Report relayed via social media. Depth of water estimated at 6-8.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 21, 20231 death · 1 event
- Wildfire in Idaho, July 21 to 31, 2023$2.4 million · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 21 to 22, 2023$151,000 · 61 kt wind · 58 events
- Flash Flooding and Damaging Winds in Tennessee, July 21, 20231 injured · $318,000 · 66 kt wind · 20 events
- Hail in South Dakota, July 21, 2023$700,000 · 1 in hail · 5 events
- Tornado and Damaging Winds in Alabama, July 21, 2023$53,000 · EF1 · 20 events
- Damaging Winds in Oklahoma, July 21, 2023$125,000 · 73 kt wind · 7 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 2023$23,000 · 55 kt wind · 37 events
- Flash Flood and Damaging Winds in Mississippi, July 21, 2023$74,000 · 61 kt wind · 9 events
- Flash Flood in Vermont, July 21, 2023$100,000 · 1 event
- Flash Flooding in Tennessee, July 21, 2023$75,000 · 6 events
- Flash Flood in Vermont, July 21, 2023$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103011, 1103020, 1103036, 1103066, 1103073, 1103074, 1103076, 1103078, 1103084, 1103086, 1103090.